Alabama, 2007

Drought in Alabama, August 1 to 31, 2007

August 1 to 31, 2007 · NWS HUN · 11 events in 11 counties and zones

August was the hottest month on record at Huntsville and Muscle Shoals, and across most of north Alabama. Numerous daily temperature records were set, with several locations seeing long streaks of 100 degree plus high temperatures.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

August was the hottest month on record at Huntsville and Muscle Shoals, and across most of north Alabama. Numerous daily temperature records were set, with several locations seeing long streaks of 100 degree plus high temperatures. In fact, both Huntsville and Muscle Shoals tied record streaks of 100 degree plus temperatures with 10 and 12 respectively. This extreme heat only magnified the ongoing drought. The hottest temperature recorded at Huntsville was 105 degrees on the 15th and 16th. Muscle Shoals recorded a high of 107 degrees on the 15th.

As far as rainfall goes, August can be described as a tale of two extremes. Only spotty showers occurred the first week of the month, with many areas staying dry. After that, virtually no rain occurred through August 23rd. Then a significant precipitation event occurred on August 24th, with another affecting the south part of Huntsville on August 29th. The event on the 24th brought some creeks near their banks, and the event on the 29th caused significant flooding in parts of Huntsville, including calf-deep water in spots, water damage to some homes, and eight feet of water in a basement. This was the second flood event in this part of town this summer.

Despite these rain events, exceptional (D4) drought conditions remained all month across the eastern half of north Alabama, while western portions downgraded once again from severe (D2) and extreme (D3) to exceptional (D4) drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 31, 8:25 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 31, 8:25 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
925 PM CDT TUE JUL 31 2007

.UPDATE...
ISOLATED AFTERNOON CONVECTION APPEARS TO HAVE FINALLY FLAMED OUT
FOR THE NIGHT. MOSTLY CLEAR CONDITIONS PREVAIL ACROSS THE CWA
RIGHT NOW...WITH A FEW HIGH CLOUDS NOTED ON IR SATELLITE IMAGERY
AND REGIONAL METARS. NAM BUFR SOUNDINGS WERE ACTUALLY HANDLING
THIS PRETTY WELL...SHOWING ENHANCED MOISTURE IN THE 25O-400 MB
LAYER. YET AGAIN...HAZE IS LINGERING AROUND AND CAUSING
VISIBILITIES TO FLUCTUATE BETWEEN 3SM- 6SM ACROSS MOST OF THE
CENTRAL TENNESSEE VALLEY.

FOR TONIGHT...WE WILL UPDATE THE ZONES TO REMOVE PRECIP
WORDING...AND TO ADD HAZE FOR ALL AREAS. VERY MINOR ADJUSTMENTS
WILL BE MADE TO THE OVERNIGHT LOWS. EVERYTHING ELSE LOOKS JUST
FINE. UPDATED GRIDDED AND TEXT PRODUCTS WILL BE OUT SHORTLY.

DL-16

&&

.PREV DISCUSSION...
FORECAST IS PRIMARILY PERSISTENCE FOR THE REST OF THE WORK WEEK.
THE REGION WILL FEEL THE INFLUENCE OF SURFACE HIGH PRESSURE MOVING
TO OUR NORTH AND WEST AS AN UPPER LEVEL RIDGE SLOWLY DRIFTS ACROSS
THE AREA. BEING ON THE FRINGE OF THIS SURFACE HIGH...WITH EASTERLY
FLOW AROUND THE SOUTHERN APPALACHIANS...AN ISOLATED SHOWER OR
THUNDERSTORM CANNOT BE RULED OUT IN THE AFTERNOON/EARLY EVENING
HOURS EACH DAY. HOWEVER...COVERAGE IS EXPECTED TO BE LIMITED.
TEMPERATURES FOR THE NEXT SEVERAL DAYS WILL BE A COUPLE DEGREES
ABOVE CLIMO FOR EARLY AUGUST.

A WEAK SURFACE LOW ACROSS SOUTHERN ALABAMA/MISSISSIPPI WILL DRIFT
UNDER THE UPPER LEVEL RIDGE FOR THE NEXT SEVERAL DAYS. AS IT MOVES
OUT INTO THE NORTHERN GULF OF MEXICO...IT WILL BECOME MORE
ORGANIZED...WITH ENERGY SUPPORT AT UPPER LEVELS...AND BEGIN TO MOVE
NORTHWARD IN A WEAKNESS IN THE RIDGE. IT IS CURRENTLY PROGGED TO
MOVE NORTH ACROSS ALABAMA OVER THE UPCOMING WEEKEND. HOWEVER...
WITHOUT MUCH CONTINUITY FROM RUN TO RUN...HAVE ONLY INCLUDED SLIGHT
CHANCE POPS IN THE LOCAL FORECAST FOR SATURDAY AND SUNDAY.

IN THE FAR EXTENDED...ANOTHER FRONTAL SYSTEM IS FORECAST TO
APPROACH THE REGION AS A LONGWAVE TROUGH DEEPENS ACROSS THE GREAT
LAKES AND SOUTHERN CANADA. THIS COULD BRING ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS TO THE TENNESSEE VALLEY NEXT
TUESDAY/WEDNESDAY.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

14/16
Hazardous weather outlook, Jul 31, 7:55 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
855 PM CDT TUE JUL 31 2007

ALZ001>010-016-TNZ076-096-097-011100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
855 PM CDT TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

PG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Cullman

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cullman forecast zone
Reported by
Other Federal Agency
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

August was the hottest month on record at Huntsville and Muscle Shoals, and across most of north Alabama. Numerous daily temperature records were set, with several locations seeing long streaks of 100 degree plus high temperatures. In fact, both Huntsville and Muscle Shoals tied record streaks of 100 degree plus temperatures with 10 and 12 respectively. This extreme heat only magnified the ongoing drought. The hottest temperature recorded at Huntsville was 105 degrees on the 15th and 16th. Muscle Shoals recorded a high of 107 degrees on the 15th.

As far as rainfall goes, August can be described as a tale of two extremes. Only spotty showers occurred the first week of the month, with many areas staying dry. After that, virtually no rain occurred through August 23rd. Then a significant precipitation event occurred on August 24th, with another affecting the south part of Huntsville on August 29th. The event on the 24th brought some creeks near their banks, and the event on the 29th caused significant flooding in parts of Huntsville, including calf-deep water in spots, water damage to some homes, and eight feet of water in a basement. This was the second flood event in this part of town this summer.

Despite these rain events, exceptional (D4) drought conditions remained all month across the eastern half of north Alabama, while western portions downgraded once again from severe (D2) and extreme (D3) to exceptional (D4) drought conditions.

Drought, Dekalb

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dekalb forecast zone
Reported by
Other Federal Agency
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

August was the hottest month on record at Huntsville and Muscle Shoals, and across most of north Alabama. Numerous daily temperature records were set, with several locations seeing long streaks of 100 degree plus high temperatures. In fact, both Huntsville and Muscle Shoals tied record streaks of 100 degree plus temperatures with 10 and 12 respectively. This extreme heat only magnified the ongoing drought. The hottest temperature recorded at Huntsville was 105 degrees on the 15th and 16th. Muscle Shoals recorded a high of 107 degrees on the 15th.

As far as rainfall goes, August can be described as a tale of two extremes. Only spotty showers occurred the first week of the month, with many areas staying dry. After that, virtually no rain occurred through August 23rd. Then a significant precipitation event occurred on August 24th, with another affecting the south part of Huntsville on August 29th. The event on the 24th brought some creeks near their banks, and the event on the 29th caused significant flooding in parts of Huntsville, including calf-deep water in spots, water damage to some homes, and eight feet of water in a basement. This was the second flood event in this part of town this summer.

Despite these rain events, exceptional (D4) drought conditions remained all month across the eastern half of north Alabama, while western portions downgraded once again from severe (D2) and extreme (D3) to exceptional (D4) drought conditions.

Drought, Franklin

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Other Federal Agency
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

August was the hottest month on record at Huntsville and Muscle Shoals, and across most of north Alabama. Numerous daily temperature records were set, with several locations seeing long streaks of 100 degree plus high temperatures. In fact, both Huntsville and Muscle Shoals tied record streaks of 100 degree plus temperatures with 10 and 12 respectively. This extreme heat only magnified the ongoing drought. The hottest temperature recorded at Huntsville was 105 degrees on the 15th and 16th. Muscle Shoals recorded a high of 107 degrees on the 15th.

As far as rainfall goes, August can be described as a tale of two extremes. Only spotty showers occurred the first week of the month, with many areas staying dry. After that, virtually no rain occurred through August 23rd. Then a significant precipitation event occurred on August 24th, with another affecting the south part of Huntsville on August 29th. The event on the 24th brought some creeks near their banks, and the event on the 29th caused significant flooding in parts of Huntsville, including calf-deep water in spots, water damage to some homes, and eight feet of water in a basement. This was the second flood event in this part of town this summer.

Despite these rain events, exceptional (D4) drought conditions remained all month across the eastern half of north Alabama, while western portions downgraded once again from severe (D2) and extreme (D3) to exceptional (D4) drought conditions.

Drought, Jackson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

August was the hottest month on record at Huntsville and Muscle Shoals, and across most of north Alabama. Numerous daily temperature records were set, with several locations seeing long streaks of 100 degree plus high temperatures. In fact, both Huntsville and Muscle Shoals tied record streaks of 100 degree plus temperatures with 10 and 12 respectively. This extreme heat only magnified the ongoing drought. The hottest temperature recorded at Huntsville was 105 degrees on the 15th and 16th. Muscle Shoals recorded a high of 107 degrees on the 15th.

As far as rainfall goes, August can be described as a tale of two extremes. Only spotty showers occurred the first week of the month, with many areas staying dry. After that, virtually no rain occurred through August 23rd. Then a significant precipitation event occurred on August 24th, with another affecting the south part of Huntsville on August 29th. The event on the 24th brought some creeks near their banks, and the event on the 29th caused significant flooding in parts of Huntsville, including calf-deep water in spots, water damage to some homes, and eight feet of water in a basement. This was the second flood event in this part of town this summer.

Despite these rain events, exceptional (D4) drought conditions remained all month across the eastern half of north Alabama, while western portions downgraded once again from severe (D2) and extreme (D3) to exceptional (D4) drought conditions.

Drought, Lauderdale

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lauderdale forecast zone
Reported by
Other Federal Agency
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

August was the hottest month on record at Huntsville and Muscle Shoals, and across most of north Alabama. Numerous daily temperature records were set, with several locations seeing long streaks of 100 degree plus high temperatures. In fact, both Huntsville and Muscle Shoals tied record streaks of 100 degree plus temperatures with 10 and 12 respectively. This extreme heat only magnified the ongoing drought. The hottest temperature recorded at Huntsville was 105 degrees on the 15th and 16th. Muscle Shoals recorded a high of 107 degrees on the 15th.

As far as rainfall goes, August can be described as a tale of two extremes. Only spotty showers occurred the first week of the month, with many areas staying dry. After that, virtually no rain occurred through August 23rd. Then a significant precipitation event occurred on August 24th, with another affecting the south part of Huntsville on August 29th. The event on the 24th brought some creeks near their banks, and the event on the 29th caused significant flooding in parts of Huntsville, including calf-deep water in spots, water damage to some homes, and eight feet of water in a basement. This was the second flood event in this part of town this summer.

Despite these rain events, exceptional (D4) drought conditions remained all month across the eastern half of north Alabama, while western portions downgraded once again from severe (D2) and extreme (D3) to exceptional (D4) drought conditions.

Drought, Lawrence

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Other Federal Agency
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

August was the hottest month on record at Huntsville and Muscle Shoals, and across most of north Alabama. Numerous daily temperature records were set, with several locations seeing long streaks of 100 degree plus high temperatures. In fact, both Huntsville and Muscle Shoals tied record streaks of 100 degree plus temperatures with 10 and 12 respectively. This extreme heat only magnified the ongoing drought. The hottest temperature recorded at Huntsville was 105 degrees on the 15th and 16th. Muscle Shoals recorded a high of 107 degrees on the 15th.

As far as rainfall goes, August can be described as a tale of two extremes. Only spotty showers occurred the first week of the month, with many areas staying dry. After that, virtually no rain occurred through August 23rd. Then a significant precipitation event occurred on August 24th, with another affecting the south part of Huntsville on August 29th. The event on the 24th brought some creeks near their banks, and the event on the 29th caused significant flooding in parts of Huntsville, including calf-deep water in spots, water damage to some homes, and eight feet of water in a basement. This was the second flood event in this part of town this summer.

Despite these rain events, exceptional (D4) drought conditions remained all month across the eastern half of north Alabama, while western portions downgraded once again from severe (D2) and extreme (D3) to exceptional (D4) drought conditions.

Drought, Limestone

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Other Federal Agency
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

August was the hottest month on record at Huntsville and Muscle Shoals, and across most of north Alabama. Numerous daily temperature records were set, with several locations seeing long streaks of 100 degree plus high temperatures. In fact, both Huntsville and Muscle Shoals tied record streaks of 100 degree plus temperatures with 10 and 12 respectively. This extreme heat only magnified the ongoing drought. The hottest temperature recorded at Huntsville was 105 degrees on the 15th and 16th. Muscle Shoals recorded a high of 107 degrees on the 15th.

As far as rainfall goes, August can be described as a tale of two extremes. Only spotty showers occurred the first week of the month, with many areas staying dry. After that, virtually no rain occurred through August 23rd. Then a significant precipitation event occurred on August 24th, with another affecting the south part of Huntsville on August 29th. The event on the 24th brought some creeks near their banks, and the event on the 29th caused significant flooding in parts of Huntsville, including calf-deep water in spots, water damage to some homes, and eight feet of water in a basement. This was the second flood event in this part of town this summer.

Despite these rain events, exceptional (D4) drought conditions remained all month across the eastern half of north Alabama, while western portions downgraded once again from severe (D2) and extreme (D3) to exceptional (D4) drought conditions.

Drought, Madison

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Other Federal Agency
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

August was the hottest month on record at Huntsville and Muscle Shoals, and across most of north Alabama. Numerous daily temperature records were set, with several locations seeing long streaks of 100 degree plus high temperatures. In fact, both Huntsville and Muscle Shoals tied record streaks of 100 degree plus temperatures with 10 and 12 respectively. This extreme heat only magnified the ongoing drought. The hottest temperature recorded at Huntsville was 105 degrees on the 15th and 16th. Muscle Shoals recorded a high of 107 degrees on the 15th.

As far as rainfall goes, August can be described as a tale of two extremes. Only spotty showers occurred the first week of the month, with many areas staying dry. After that, virtually no rain occurred through August 23rd. Then a significant precipitation event occurred on August 24th, with another affecting the south part of Huntsville on August 29th. The event on the 24th brought some creeks near their banks, and the event on the 29th caused significant flooding in parts of Huntsville, including calf-deep water in spots, water damage to some homes, and eight feet of water in a basement. This was the second flood event in this part of town this summer.

Despite these rain events, exceptional (D4) drought conditions remained all month across the eastern half of north Alabama, while western portions downgraded once again from severe (D2) and extreme (D3) to exceptional (D4) drought conditions.

Drought, Marshall

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

August was the hottest month on record at Huntsville and Muscle Shoals, and across most of north Alabama. Numerous daily temperature records were set, with several locations seeing long streaks of 100 degree plus high temperatures. In fact, both Huntsville and Muscle Shoals tied record streaks of 100 degree plus temperatures with 10 and 12 respectively. This extreme heat only magnified the ongoing drought. The hottest temperature recorded at Huntsville was 105 degrees on the 15th and 16th. Muscle Shoals recorded a high of 107 degrees on the 15th.

As far as rainfall goes, August can be described as a tale of two extremes. Only spotty showers occurred the first week of the month, with many areas staying dry. After that, virtually no rain occurred through August 23rd. Then a significant precipitation event occurred on August 24th, with another affecting the south part of Huntsville on August 29th. The event on the 24th brought some creeks near their banks, and the event on the 29th caused significant flooding in parts of Huntsville, including calf-deep water in spots, water damage to some homes, and eight feet of water in a basement. This was the second flood event in this part of town this summer.

Despite these rain events, exceptional (D4) drought conditions remained all month across the eastern half of north Alabama, while western portions downgraded once again from severe (D2) and extreme (D3) to exceptional (D4) drought conditions.

Drought, Morgan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Morgan forecast zone
Reported by
Other Federal Agency
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

August was the hottest month on record at Huntsville and Muscle Shoals, and across most of north Alabama. Numerous daily temperature records were set, with several locations seeing long streaks of 100 degree plus high temperatures. In fact, both Huntsville and Muscle Shoals tied record streaks of 100 degree plus temperatures with 10 and 12 respectively. This extreme heat only magnified the ongoing drought. The hottest temperature recorded at Huntsville was 105 degrees on the 15th and 16th. Muscle Shoals recorded a high of 107 degrees on the 15th.

As far as rainfall goes, August can be described as a tale of two extremes. Only spotty showers occurred the first week of the month, with many areas staying dry. After that, virtually no rain occurred through August 23rd. Then a significant precipitation event occurred on August 24th, with another affecting the south part of Huntsville on August 29th. The event on the 24th brought some creeks near their banks, and the event on the 29th caused significant flooding in parts of Huntsville, including calf-deep water in spots, water damage to some homes, and eight feet of water in a basement. This was the second flood event in this part of town this summer.

Despite these rain events, exceptional (D4) drought conditions remained all month across the eastern half of north Alabama, while western portions downgraded once again from severe (D2) and extreme (D3) to exceptional (D4) drought conditions.

Drought, Colbert

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Colbert forecast zone
Reported by
Other Federal Agency
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

August was the hottest month on record at Huntsville and Muscle Shoals, and across most of north Alabama. Numerous daily temperature records were set, with several locations seeing long streaks of 100 degree plus high temperatures. In fact, both Huntsville and Muscle Shoals tied record streaks of 100 degree plus temperatures with 10 and 12 respectively. This extreme heat only magnified the ongoing drought. The hottest temperature recorded at Huntsville was 105 degrees on the 15th and 16th. Muscle Shoals recorded a high of 107 degrees on the 15th.

As far as rainfall goes, August can be described as a tale of two extremes. Only spotty showers occurred the first week of the month, with many areas staying dry. After that, virtually no rain occurred through August 23rd. Then a significant precipitation event occurred on August 24th, with another affecting the south part of Huntsville on August 29th. The event on the 24th brought some creeks near their banks, and the event on the 29th caused significant flooding in parts of Huntsville, including calf-deep water in spots, water damage to some homes, and eight feet of water in a basement. This was the second flood event in this part of town this summer.

Despite these rain events, exceptional (D4) drought conditions remained all month across the eastern half of north Alabama, while western portions downgraded once again from severe (D2) and extreme (D3) to exceptional (D4) drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53399, 53401, 53402, 53403, 53404, 53406, 53407, 53408, 53409, 53410, 53411.